Minnesota, 2022Heavy Snow in Minnesota, April 5 to 7, 2022
April 5 to 7, 2022 · NWS DLH · 5 events in 5 counties and zones
A slow moving area of low pressure moved from northeastern South Dakota on the morning of the 5th to near the Twin Cities by the morning of the 6th, spreading precipitation across the Northland. Rain moved in during the daylight hours of the 5th before changing to a wintry mix by late afternoon/early evening and then all snow by mid to late evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of low pressure moved from northeastern South Dakota on the morning of the 5th to near the Twin Cities by the morning of the 6th, spreading precipitation across the Northland. Rain moved in during the daylight hours of the 5th before changing to a wintry mix by late afternoon/early evening and then all snow by mid to late evening. Easterly winds off Lake Superior led to lake and terrain-enhancement along the North Shore on the 6th into the 7th as the low drifted into central Wisconsin. Snow gradually tapered off through the day on the 7th leaving 6 to 8 inches of snowfall from the Duluth area northeastward along the North Shore with the Murphy City area receiving over a foot of snow by the morning of the 6th. Another isolated pocket of heavier snow was seen across northern Cass County where 6 to 8 inches of snow was recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 5, 1:35 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 5, 1:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
235 PM CDT Tue Apr 5 2022
.DISCUSSION...(This evening through Monday)
Issued at 145 PM CDT Tue Apr 5 2022
A strong wintry spring storm with a complicated snowfall forecast
highlights the period.
A long duration system will impact the Northland through Thursday
as deepening low pressure propagates into western Minnesota late
this afternoon, and then slowly fills and broadens as the system
occludes Wednesday into Thursday. The system is near the bottom
of the climatology for sea level pressure, and predictability of
impacts at this point is not so much a function of the mass
fields as compared to the low level thermodynamics.
So far today we have seen more snow with surface wetbulb cooling
across north central Minnesota. Rain vs. snow governed by the
boundary layer wetbulb temperature will continue to be a primary
challenge for the rest of today and Wednesday before cooler air
arrives as winds turn to the north on Thursday. Overall, have
increased snowfall totals across northeast Minnesota to account for
more snow mixing in.
The most intense snowfall rates are expected tonight along the
higher terrain of the North Shore where one to potentially two inch
per hour rates are expected with a very wet, heavy snow with
20-30 kts of flow off of Lake Superior with lift enhanced by
orographic effects. This potential is well signaled by the 12Z
HREF probability of 1 and 2 inch per hour rates. 6 to 10 inches
of snow just tonight into early tomorrow morning alone is not out
of the question for the higher terrain of the North Shore, and
used a local probability match mean QPF to boost moisture amounts
for the lake and terrain enhancement.
A dry slot is expected to first overtake northwest Wisconsin tonight
and propagate north to northwest into northeast Minnesota late
tonight and into the first half of Wednesday with a TROWAL
establishing itself across north central Minnesota. Cannot rule
out a thunderstorm or two across northwest Wisconsin tomorrow as
a pocket of moisture wraps around the low and interacts with
steep mid level lapse rates. Overall the 12-15Z CAMS capture this
well.
Snow is expected to become the predominant precipitation
type Thursday for most areas as winds turn to the north and slightly
cooler air arrives. Thursday into Friday lake effect snow for the
south shore areas will increase with the highest totals for the
higher terrain of the Bayfield Peninsula into the Gogebic Range.
As stated before, while there may be breaks in precipitation for
portions of the area with the dry slot, and also rain at times
mixing with snow, the combination of current impacts this
afternoon, and longer duration wintry impacts through Thursday
favor a keep it simple approach with headlines.
For the Winter Storm Warning for the North Shore, extended this
through 12Z Friday. The most significant snow will be tonight with
strong onshore flow. Storm total amounts of 10 to 15 inches with
locally higher amounts near 18 inches are forecast.
The Winter Weather Advisory for north central Minnesota that
encompassed where it is snowing so far today has been expanded in
area, and also extended through 12Z Friday. An Advisory for the
Twin Ports area will go into effect at 18Z as the band of heavy
snow approaches from the west. This advisory remains in effect
until 12Z Friday as well to account for additional wintry impacts
with the long duration storm. The latest Bufkit Cobb snowfall
trends for the Twin Ports continue to show the potential for heavy
snowfall accumulations, and this will have to be monitored
closely. Temperature again will be a big factor and their
uncertainty continues to lead to large spreads in snowfall
accumulations for the Twin Ports area.
Finally, a Winter Weather Advisory was issued for the South shore
areas from 12Z Wednesday to 12Z Friday for a combination of
synoptic and lake effect snow. An upgrade to a warning is not out
of the question for the favored South Shore lake effect snow
areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 145 PM CDT Tue Apr 5 2022
Widespread MVFR and IFR conditions across northwest Wisconsin and
northeast Minnesota for the 18Z TAF period in rain, snow, fog and
low stratus as a strong storm system will impact the region.
Southeast winds with gusts of 25-30 kts will be common this
afternoon through the evening, locally higher gusts will be
possible along the North Shore tonight.
&&
.MARINE...
Issued at 145 PM CDT Tue Apr 5 2022
Small Craft Advisories will upgrade to a Gale Warning at 7pm
tonight for the North Shore through the Twin Ports, and the Outer
Apostle Islands as east to northeast winds strengthen with gusts
of 35-40kts. Small Craft Advisories have been issued for the
remaining portions of the South Shore for tonight into Wednesday
morning. Winds will turn to the northeast and then to the north by
Thursday with a good chance of gales on Thursday. Rain mixed with
snow will overspread the nearshore waters late this afternoon,
and continue into Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 35 33 35 32 / 100 100 80 90
INL 36 33 35 27 / 100 90 90 80
BRD 39 34 38 32 / 100 90 90 80
HYR 44 36 40 33 / 80 100 90 90
ASX 41 36 40 33 / 50 100 90 100
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 7 AM CDT Friday for WIZ001.
Winter Weather Advisory from 7 AM Wednesday to 7 AM CDT Friday
for WIZ002>004.
MN...Winter Weather Advisory until 7 AM CDT Friday for MNZ010-011-018-
019-025-026-035-037.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Friday
for MNZ012-020-021.
LS...Small Craft Advisory until 7 PM CDT this evening for LSZ140>145-
150.
Gale Warning from 7 PM this evening to 10 AM CDT Wednesday for
LSZ140>145-150.
Small Craft Advisory from 7 PM this evening to 10 AM CDT
Wednesday for LSZ121-146>148.
&&
DISCUSSION...PA
AVIATION...PA
MARINE...PAHazardous weather outlook, Apr 5, 3:07 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
407 PM CDT Tue Apr 5 2022
MNZ012-020-021-061030-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
407 PM CDT Tue Apr 5 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Tonight
A messy storm system will affect Lake and Cook counties tonight.
A Winter Storm Warning remains in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
This storm system will continue to impact the Arrowhead through
Thursday night. The Winter Storm Warning has been extended through
Thursday night. Snowfall amounts of greater than 12 inches is
possible in the higher terrain, with lower amounts elsewhere.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
MNZ010-011-018-019-025-026-035-037-WIZ001>004-061030-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-Northern Aitkin-Carlton/South St. Louis-
Douglas-Bayfield-Ashland-Iron-
407 PM CDT Tue Apr 5 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A messy system will affect the area through tonight. A Winter
Weather Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
This system will continue through Friday. A mix of rain and snow
is expected. Snowfall accumulations will be highly dependent on
temperatures near the ground.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
MNZ033-034-036-038-WIZ006>009-061030-
South Cass-Crow Wing-South Aitkin-Pine-Burnett-Washburn-Sawyer-
Price-
407 PM CDT Tue Apr 5 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
One to two inches of snow is possible tonight form a messy system
affecting the area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
This system will continue through Friday. A mix of rain and snow
is expected. Snowfall accumulations will be highly dependent on
temperatures near the ground.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-061030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
407 PM CDT Tue Apr 5 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
A messy storm system will affect the nearshore waters this
afternoon through tonight with rain, snow and gusty east to
northeast winds. A Small Craft Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
This storm system will last through Friday with rain, snow and
gusty east to northeast winds. The Small Craft Advisories remain
in effect through Wednesday evening, with a few gale force gusts
possible.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Apr 5, 10:16 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1116 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM SNOW 7 WSW PINE RIVER 46.68N 94.53W
04/05/2022 M3.0 INCH CASS MN TRAINED SPOTTER
&&Heavy Snow, Southern Lake
- When
- April 5, 4:00 PM CST to April 6, 2:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 8 inches were reported near Lake Superior in the southern part of the county through the event with a high total of 13 inches near Silver Bay.
Heavy Snow, Northern Cook / Northern Lake
- When
- April 5, 5:00 PM CST to April 6, 10:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Public
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Widespread snowfall totals of 6 to 8 inches were seen across the area with a foot of snow being observed near Murphy City.
Heavy Snow, Southern St. Louis / Carlton
- When
- April 5, 6:00 PM CST to April 6, 7:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall totals across Carlton County were in the 2 to 5 inch range. Southeastern St. Louis County saw upwards of 6 to 8 inches near Duluth, with totals quickly falling off to the north and west.
Heavy Snow, Northern Cass
- When
- April 5, 9:00 PM CST to April 6, 11:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Widespread snowfall of 4 to 6 inches was reported across northern Cass County with a few small pockets of 6 to 8 inches near Remer and Cass Lake.
Heavy Snow, Southern Cook
- When
- April 6, 12:00 AM CST to April 7, 9:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches was recorded across the southern part of the county, with most falling on the 6th. A station north of Lutsen received just short of a foot with this system.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015021, 1015020, 1015024, 1015023, 1015022.